New Mexico, 2014Flash Flooding in New Mexico, September 18, 2014
September 18, 2014 · NWS MAF · 3 events in 2 counties and zones
There was moisture coming into the region from Tropical Storm Odile over northern Mexico/southern New Mexico. This made the air mass very moist.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was moisture coming into the region from Tropical Storm Odile over northern Mexico/southern New Mexico. This made the air mass very moist. Upper level disturbances were moving over the area from Odile which increased atmospheric lift. The air was also unstable, especially for areas that received sunshine during the day. These conditions allowed for rain and thunderstorms to develop across areas that had already received good rainfall allowing for flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 18, 3:39 AM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 18, 3:39 AM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 AM CDT Thu Sep 18 2014
.DISCUSSION...
See Aviation Discussion below.
&&
.AVIATION...
WV imagery shows remnants of T.S. Odile opening up and set to move
over West Texas/SE NM in SW flow aloft later today. TAFs will be
messy, but most terminals should stay VFR through 00Z Friday except
KCNM, which should vary between MVFR and VFR at times. Lwr
cigs/visibilities can be expected in areas of direct convection.
forecast soundings suggest IFR cigs at KCNM/KHOB after 00Z, and
MVFR at KMAF.
&&
.PREV DISCUSSION... /ISSUED 408 AM CDT Thu Sep 18 2014/
DISCUSSION...
Wind flow around the upper ridge extending from Mexico up across the
Rockies will continue to pull tropical moisture from Odile across the
region. What is left of the circulation of Odile will be pulled
east while a cut off low works down the CA coast.
Had some storms overnight across the Central Permian Basin with
radar estimating over 2 inches of rainfall with the heavier
storms... but most of these have dissipated. Heavy rain north of
ELP has drifted into the western zones as of 09z. Currently have
Flash Flood Warnings in effect for Eddy and Culberson counties. The
airmass is very moist... MAF 00z sounding had a PW near 1.5 inches
and model soundings push this over 1.8 inches today... so potential
exists for heavy rainfall. Have upped pops over Eddy and Lea county
today to 70 percent but have also stretched likely pops all the way
across the Northern Permian Basin to Snyder. In addition to rain
moving in from the west... models are developing a large area of
rain along what looks like a boundary that extends from the Gulf
coast to the South Plains and crosses the NE Permian Basin. Have
extended the FF Watch another 24 hrs through tonight and added
Reeves... Loving... Andrews... and Gaines to it. Depending how
storms develop today later shifts may need to add the Davis Mtn or
Dawson county to the watch.
Temperatures today will be a challenge and highly dependent on
exactly where rain forms. The last couple of days the sun has been
able to break out during the late afternoon and push temps up to
normal or above. It could happen again today so have increased highs
today... but kept highs in the 70s over NM where rain should be
heavier/more frequent.
Still looking at a front making into the region Sunday. Fropa does
not look to be strong... instead it just bridges down into the area
as the surface ridge builds south. Not expecting that much cooling
with it.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Guadalupe
Mountains of Eddy County...Northern Lea County...Southern
Lea County.
TX...FLASH FLOOD WATCH through Friday morning FOR THE FOLLOWING
ZONES... Andrews...Gaines...Guadalupe Mountains...Loving...
Reeves County and Upper Trans Pecos...Van Horn and Highway
54 Corridor.
&&
44
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 18, 2:12 AM MST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 AM CDT THU SEP 18 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
412 AM CDT THU SEP 18 2014 /312 AM MDT THU SEP 18 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE
ANTICIPATED TODAY AND TONIGHT...MAINLY ACROSS SOUTHEAST NEW MEXICO
AND ADJACENT AREAS OF WEST TEXAS. LOCALLY HEAVY RAINFALL WILL LEAD
TO FLASH FLOODING IN MANY AREAS. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH TONIGHT FOR THE GUADALUPE MOUNTAINS...SOUTHEAST NEW
MEXICO...ANDREWS AND GAINES COUNTIES...VAN HORN AND THE HIGHWAY
54 CORRIDOR...AND REEVES COUNTY AND THE UPPER TRANS PECOS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE FLASH FLOOD THREAT NOTED ABOVE MAY CONTINUE INTO THE
WEEKEND...AND SPREAD EAST AND SOUTH.
THE RIO GRANDE WILL BE ELEVATED OVER THE NEXT FEW DAYS DUE TO
RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER. IN ADDITION...NORMALLY DRY OR LOW FLOW ARROYOS
IN EDDY COUNTY...SUCH AS THE RIO PENASCO...MAY RUN HIGH DUE TO
HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY
MANAGEMENT SHOULD STAY UP TO DATE ON THE LATEST DEVELOPMENTS IN
FLASH FLOODING OR RIVER FLOODING OVER THE NEXT SEVERAL DAYS.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
44
In the hours before
Local storm report, Sep 17, 11:18 PM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 AM CDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM FLASH FLOOD ODESSA 31.85N 102.37W
09/18/2014 ECTOR TX BROADCAST MEDIA
TWO WATER RESCUES. ONE AT WEST COUNTY ROAD AND KERMIT
HWY.
&&
JDLocal storm report, Sep 18, 3:53 AM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 AM CDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD GREENWOOD 32.03N 101.90W
09/18/2014 MIDLAND TX TRAINED SPOTTER
FM307 BETWEEN CR1120 AND CR1110 WAS CLOSED DUE TO
FLOODING FROM HEAVY RAIN OVERNIGHT.
&&
72Flash Flood, Eddy
- When
- September 18, 4:45 AM MST to 5:45 AM MST
- Where
- Eddy County, 0.69 mi SSW of Carlsbad to 0.71 mi SSW of Carlsbad
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 32.411, -104.236
Heavy rain fell across Eddy County and produced flash flooding in Carlsbad. Several roads were closed on the south side of Carlsbad. The cost of damage is a very rough estimate.
Flash Flood, Lea
- When
- September 18, 6:00 AM MST to 6:40 AM MST
- Where
- Lea County, 0.16 mi W of Hobbs to 0.02 mi WSW of Hobbs
- Cause
- Heavy Rain
- Property damage
- $300
- Reported by
- Department of Highways
- Coordinates
- 32.700, -103.133
Heavy rain fell across Lea County and produced flash flooding in Hobbs. Around six inches of water was reported running over several roads in Hobbs. At the time of the report, no roads were closed. No damage was reported so the cost of damage is a very rough estimate.
Flash Flood, Eddy
- When
- September 18, 9:30 PM MST to 10:30 PM MST
- Where
- Eddy County, 2.92 mi WSW of Whites City
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 32.156, -104.417
Heavy rain fell across Eddy County and produced flash flooding near Whites City. Two vehicles were washed off of Whites City Road about 0.9 miles east northeast of Carlsbad Caverns Visitor Center. The two vehicles were trying to cross a low lying section of the road when the flood waters caused the vehicles to lose control. The driver of the first vehicle was able to get out of the vehicle. The driver of the second vehicle swam to safety. The passenger of the second vehicle was reported missing and the body was later found. This flooding resulted in one fatality. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Texas, September 18 to 19, 20141 death · 52 kt wind · 12 events
- Flash Flood and Flooding in Texas, September 18 to 21, 2014$100,000 · 12 events
- Flash Flooding in Texas, September 18, 2014$27,000 · 4 events
- Flooding and Heavy Rain in Kansas, September 18 to 19, 20146 events
- Damaging Winds in Puerto Rico, September 18, 2014$4,000 · 3 events
- Damaging Winds in Florida, September 18, 201450 kt wind · 3 events
- Hail and Damaging Wind in Wyoming, September 18, 2014$10,000 · 1.5 in hail · 3 events
- Hail in Nevada, September 18, 20141 in hail · 2 events
- Hail in Idaho, September 18, 20141 in hail · 2 events
- Flash Flood and Damaging Wind in North Carolina, September 18 to 19, 2014$5,000 · 50 kt wind · 2 events
- Funnel Cloud in Texas, September 18, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539799, 539798, 540008.